Cyclosporin A-related cerebral venous sinus thrombosis
Cerebral venous sinus thrombosis (CVST) is a complex life-threatening condition, and its etiology is not well understood. Although oral cyclosporin A is not a common cause of the symptoms related to CVST, there is limited information available.

A 44-year-old woman presented with symptoms of a headache for 20 days and weakness in the right limbs for 1 day. She had a history of aplastic anemia (AA) and had been taking 150 mg oral cyclosporin A (twice a day) continuously for 18 months.

Neurological examination revealed conscious mind and motor aphasia; bilateral eye movement was flexible; size of the bilateral pupils were equal at 3 mm in diameter; light reflex was observed; the right nasolabial sulcus was shallow; tongue was in the middle; gag reflex was noted; neck was soft; according to the manual muscle test, the strength level of the right upper and lower limb muscles was 4; the strength level of the left upper and lower limb muscles was 5 (normal); muscle tension in all limbs was normal and physiological reflex was noted; and the Babinski sign on the right side was positive.

The patient had no history of diabetes, hypertension, hyperlipidemia, liver cirrhosis, smoking, use of contraceptive pills, pregnancy, puerperium, and infection. Laboratory examination revealed: white blood cells, 6.19 × 109/L (normal reference value 4–10 × 109/L); neutrophils, 86.9% (normal reference value 50–70%); hemoglobin, 89 g/L (normal reference value for adult female 110–150 g/L); platelets 55 × 109/L (normal reference value 100–300 × 109/L); blood concentration of cyclosporin A (valley concentration), 240.7 μg/L (normal reference value 150–250 μg/L); plasma D dimer, 31.38 mg/L (normal reference value < 0.5 mg/L); and normal levels of blood protein S, protein C, anticardiolipin antibody, immune indexes, indexes of tumor, antithrombin III blood homocysteine, and blood fibrin.

Ischemia and hemorrhage were observed in left frontal lobe by computed tomography (CT) scan. There was no abnormity in the cerebral arteries and sinus thrombosis was observed in the superior sagittal sinus region with computed tomography venography (CTV). The patient was administered low molecular heparin (enoxaparin, 4000 AXaIU, subcutaneous injection, once every 12 hours) for anticoagulation. After 2 weeks, it was replaced by warfarin, and the dosage of warfarin was adjusted by the international normalized ratio (2.0–2.5).

Cyclosporin A was stopped immediately and replaced by Testosterone Undecanoate. After 30 days, the patient had no more thrombosis. But her hemoglobin concentration was declined to 55 g/L. According to the hematology specialists and neurologists’ comments, cyclosporine A was resumed again and warfarin was taken together.

The dosage of cyclosporine A was adjusted between 100 to 150 mg (twice a day) according to the blood concentration. The patient developed no recurrence of thrombosis during the 13-month follow-up.

Read more here: https://pxmd.co/FnM2N
Like
Comment
Share